Illinois, 2008

Heat in Illinois, January 6 to 7, 2008

January 6 to 7, 2008 · NWS DVN · 1 event in 1 county or zone

Strong low pressure in the Plains brought warm air into the region, melting much of the snow cover. Temperatures soared into the 60s near and south of I-80 on January 6-7, 2008.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Strong low pressure in the Plains brought warm air into the region, melting much of the snow cover. Temperatures soared into the 60s near and south of I-80 on January 6-7, 2008. This resulted in record high temperatures at Moline, Illinois and Burlington, Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 6, 11:13 AM CST, 47 minutes earlier.

Area forecast discussion, Jan 6, 11:13 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1113 AM CST SUN JAN 6 2008

.UPDATE...
RECORD WARMTH CONTINUES TO ERODE THE DENSE FOG AS IT PUSHES NORTH
THROUGH THE CWFA. HAVE UPDATED TO DENSE FOG ADVISORY TO REMOVE THE
SOUTHERN TIER OF COUNTIES. THE WARMER AIR IS RUNNING INTO THE
DEEPER SNOW COVER NOW MAKING IT DIFFICULT FOR THE ERROSION OF THE
FOG TO CONTINUE. THE CURRENT ADVISORY HAS BEEN EXTENDED UNTIL 6 PM
CST. THERE MAY BE SOME IMPROVEMENT IN CONDITIONS OVER THE
NORTHWEST CWFA AS COOLER DRIER AIR MOVES IN THIS AFTERNOON BEHIND
THE COLD FRONT MOVING THROUGH CENTRAL IOWA. ITS LIKELY THAT THE
NW IL COUNTIES WILL REMAIN IN THE DENSE FOG ALL AFTERNOON AND
THROUGH TONIGHT. THE LOCATION AND TIMING OF THE DENSE FOG ADVISORY
WILL BE REEVALUATED THIS AFTERNOON. TEMP WERE ALSO ADJUSTED UP
OVER TODAY OVER THE SOUTHERN HALF OF THE CWFA. AREAS ALONG AND
SOUTH OF I80 WERE MIXING THROUGH A DEEPER LAYER THIS MORNING
RESULTING IN INCREASED WINDS AND WARMER TEMPS THAN ORIGINALLY
EXPECTED. KMLI AND KBRL HAVE ALREADY CRUISED PAST THEIR HIGH
TEMPERATURES RECORDS FOR THE DAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
     JOHNSON-JONES-LINN.

IL...DENSE FOG ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR CARROLL-JO
     DAVIESS-STEPHENSON.

MO...NONE.
&&

DLF
Hazardous weather outlook, Jan 6, 5:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CST SUN JAN 6 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CST SUN JAN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG...SOME LOCALLY DENSE WITH VISIBILITIES OF ONE QUARTER
MILE OR LESS...ALONG WITH PATCHY DRIZZLE IS EXPECTED. A DENSE FOG
ADVISORY IS IN EFFECT FOR THE ENTIRE AREA THIS MORNING...AND MAY BE
EXTENDED INTO THIS AFTERNOON AND TONIGHT.

ICE ACTION ALONG THE ROCK RIVER WAS CAUSING HIGH WATER AND SOME
FLOODING BETWEEN MOLINE AND JOSLIN. WITH SIGNIFICANT TEMPERATURE
CHANGES OVER THE NEXT FEW DAYS...THE ICE IS EXPECTED TO SHIFT OVER
THE NEXT SEVERAL DAYS. RESULTING CHANGES IN RIVER LEVELS MAY BE
SIGNIFICANT AND COULD OCCUR WITH LITTLE ADVANCE NOTICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...A LOW PRESSURE SYSTEM WILL INTERACT WITH UNSEASONABLY MOIST
AIR OVER THE REGION AS IT MOVES NORTHEAST.  THIS WILL PRODUCE A
SITUATION FAVORABLE FOR HEAVY RAIN AND EMBEDDED THUNDERSTORMS.
WIDESPREAD RAIN AMOUNTS OF AROUND INCH OR MORE ARE POSSIBLE BY
TUESDAY MORNING...MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER.
THIS...COUPLED WITH SIGNIFICANT MELTING OF OUR EXISTING DENSE SNOW
AND ICE PACK...MAY PRODUCE SIGNIFICANT RISES ON MANY AREA RIVERS.
ICE ACTION ON RIVERS DURING BREAKUP OF THIS MELTING COULD ALSO
COMPLICATE ANY RIVER FLOODING. STAY TUNED FOR LATER UPDATES AND
FORECASTS CONCERNING THIS UPCOMING CHANGE IN THE WEATHER PATTERN AND
ANY FUTURE FLOODING POTENTIAL.

A SECONDARY CONCERN IS SOME OF THE STRONGEST STORMS MONDAY EVENING
MAY PRODUCE PEA SIZED TO ISOLATED NEAR THREE QUARTER INCH HAIL.
LOCATIONS MOST AT RISK FOR HAIL AND BRIEF TORRENTIAL RAINS IN THE
STRONGEST STORMS ARE ALONG AND EAST OF A KEOSAUQUA TO IOWA CITY TO
NEAR DUBUQUE LINE.  THE INTENSE RAINFALL ON SATURATED GROUND MAY
PRODUCE PONDING OF WATER IN FAVORED LOW LYING LOCATIONS.

THURSDAY...ANOTHER SYSTEM WILL MOVE INTO THE UPPER MIDWEST.  COLDER
TEMPERATURES WILL PRODUCE SOME SNOW...WITH THE POTENTIAL FOR
ACCUMULATION. CONDITIONS REMAIN TOO UNCLEAR TO ASSESS SNOW AMOUNTS
AND COVERAGE LOCATIONS OF THIS SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY THROUGH TONIGHT.

08/NICHOLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Rock Island

When
January 6, 12:00 PM CST to January 7, 9:00 PM CST
Where
Rock Island forecast zone
Reported by
ASOS
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

A record high temperature of 63 was set at the Quad City Airport in Moline, Illinois on January 6, 2008. This shattered the previous record of 53 set in 1933. Another record high temperature was established on January 7 when the maximum reached 63 degrees. This broke the previous record of 54 set in 1949.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74447.